General Question

chelle21689's avatar

Accidentally took old medicine, is it dangerous?

Asked by chelle21689 (7407points) July 13th, 2016 from iPhone

I have horrible allergies so I took one Benadryl. Turns out it expired 9–2014….

I should’ve thrown the box away. Now my stomach hurts but t could be something I ate.

Observing members: 0 Composing members: 0

9 Answers

zenvelo's avatar

It isn’t the Benadryl making your stomach hurt. The expiration has more to do with the medication losing its efficacy.

But don’t take any new medication until the normal time between does has passed. You have no way of knowing the residual strength of the medicine.

YARNLADY's avatar

It would be very rare for expired medicine to give you a tummy ache. Expired medicine could become less effective.

It is more likely something you ate. Maybe, and this is a real stretch, there could have been some mold on the medicine.

filmfann's avatar

I don’t know about benedril, but it should be noted that some medication increases in strength after its expiration date.

Buttonstc's avatar

@filmfann

I assume you’re referring to liquid meds which could change potency due to evaporation over time so,less dilution and higher concentration of active ingredient?

Or were you referring to another form or category of meds. I’d be interested to know.

@chelle

There are very few meds which spoil after expiration. Certain antibiotics can be dicey if expired and aspirin can go rancid but it would have to be MANY years outdated. Plus you could tell by the sour smell that hits your nose as soon as you take the top off the bottle.

It’s far more likely that it’s something you ate. I take Benadryl regularly for my allergies also and don’t even look at the expiration date.

However, if you took it on an empty stomach, all bets are off. It’s not the best tasting substance in the world. I’ve taken it on an empty stomach a few times and it keeps on wanting to regurgitate. Very unpleasant taste so I always take it with even a minimal amount of food to prevent that. Yuk.

Mariah's avatar

You’re fine.

BellaB's avatar

You don’t want to know how old the Benadryl is that I’ve been taking for the past month. It’s less powerful than the fresh stuff but doesn’t make me ill.

kritiper's avatar

It’s not the med. Not old enough. Doubt it would hurt you if it was 50 years old.

MollyMcGuire's avatar

Old medicine might not work but, from what I’ve read before, will not hurt you. I would have to assume there could be some exceptions.

Response moderated (Spam)

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther